Healthdirect Free Australian health advice you can count on.

Medical problem? Call 1800 022 222. If you need urgent medical help, call triple zero immediately

healthdirect Australia is a free service where you can talk to a nurse or doctor who can help you know what to do.

beginning of content

Drug overdose

1-minute read

Follow the links below to find our information partners' articles about drug overdose.

Learn more here about the development and quality assurance of healthdirect content.

Last reviewed: April 2020


Back To Top

Need more information?

These trusted information partners have more on this topic.

Top results

Drug overdose - Better Health Channel

An overdose is a medical emergency that requires immediate medical attention. Always call triple zero (000) if you know or think that someone has had an overdose.

Read more on Better Health Channel website

Overdose - Alcohol and Drug Foundation

An overdose happens when a toxic amount of a drug or a combination of drugs causes a severe adverse reaction. This can happen because too much is taken or because different drugs are taken at the same time. Combining drugs increases the chances of overdose.

Read more on Alcohol and Drug Foundation website

GHB Effects, Overdose and Poisoning | Your Room

GHB comes with many short and long term side effects. Find out what to do in the case of overdose or poisoning and places to get help.

Read more on NSW Health website

NBOMes - Alcohol and Drug Foundation

NBOMe (N-methoxybenzyl) is the name for a series of drugs that have hallucinogenic effects.

Read more on Alcohol and Drug Foundation website

6 lifesaving tips when taking medication - Alcohol and Drug Foundation

No medications are completely safe. The number of Australians overdosing on pharmaceutical drugs has now overtaken the road toll, the majority of these are accidental. Prescription medications are also causing many unnecessary side effects — including addiction — in an increasing number of Australians.

Read more on Alcohol and Drug Foundation website

What is GHB: effects, addiction, abuse and treatment - MyDr.com.au

Using GHB carries a high risk of overdose due to the small difference between the amount required to produce a high and that which causes overdose.

Read more on myDr website

Things to ask your GP - Alcohol and Drug Foundation

We have a problem in Australia with the over prescription of some medications, which is causing many of us unnecessary side effects including addiction and overdose. Medication overdoses are causing more deaths than the road toll.

Read more on Alcohol and Drug Foundation website

Safe and appropriate use of paracetamol: closing the consumer knowledge gap - NPS MedicineWise

Paracetamol is commonly used, but misuse and overdoses do occur. Patient education on the safe use of paracetamol is crucial in preventing accidental overdose.

Read more on NPS MedicineWise website

Take Home Naloxone

Naloxone is a medicine that reverses the effects of an opioid overdose. NSW Health is provides naloxone for free to people at risk of witnessing or experiencing opioid overdose

Read more on NSW Health website

Naloxone - Alcohol and Drug Foundation

Naloxone hydrochloride (brand names Prenoxad, Nyxoid) is a drug that can temporarily reverse opioid overdose.

Read more on Alcohol and Drug Foundation website

Healthdirect 24hr 7 days a week hotline

24 hour health advice you can count on

1800 022 222

Government Accredited with over 140 information partners

We are a government-funded service, providing quality, approved health information and advice

Australian Government, health department logo ACT Government logo New South Wales government, health department logo Northen Territory Government logo Government of South Australia, health department logo Tasmanian government logo Victorian government logo Government of Western Australia, health department logo